19.2.4 Side-effects of anti-leprosy drugs
Serious side-effects of leprosy treatment are rare. The most serious side-effects are serious allergy to one of the drugs, or jaundice (yellowness of the eyes). If either of these happens, you should stop the treatment and refer the patient to a clinician. Whenever you refer a patient, write down details of the complaint, when this first occurred and medicines taken. Send this referral note with the patient to show to the clinician.
The patient may have other, less serious side-effects such as rifampicin turning urine red, or black spots on the skin due to dapsone, or change of the colour of the skin due to clofazimine. When this happens it is important to continue the treatment. You should let the patient know that they are not serious side effects and will go away when the treatment is finished.
19.2.3 Accompanied MDT
19.3 Identifying and managing defaulters